Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2001 Apr;35(4):424-6.

Life-threatening eosinophilic pleuropericardial effusion related to vitamins B5 and H.

Author information

  • 1Service de M├ędecine Interne, H pital Desgenettes, Lyon, France. philippe.debourdeau@waika9.com

Abstract

OBJECTIVE:

To report a case of eosinophilic pleuropericarditis resulting from concomitant use of vitamins B5 and H.

CASE SUMMARY:

A 76-year-old white woman was admitted to the hospital because of chest pain and dyspnea related to pleurisy and a pericardial tamponade. This patient had no history of allergy and had been taking vitamins B5 and H for two months. Blood tests performed showed an inflammatory syndrome and a high eosinophil concentration (1200-1500 cells/mm3). Pleurocentesis and pericardiotomy yielded a sterile exudative fluid with an eosinophilic infiltrate. There were no nuclear antibodies and no rheumatic factor; screenings for viruses, parasites, bacteria, and malignant tumor were negative. A myelogram, biopsy of the iliac crest bone, and concentration of immunoglobulin E were also normal. After withdrawal of the vitamins, the patient recovered and the eosinophilia disappeared.

DISCUSSION:

Prolonged hypereosinophilia has marked predilection to damage specific organs, including the heart, but pleuropericardial effusion is uncommon. Drug-related pleuropericarditis usually occurs without an increased eosinophil count. Other drugs responsible for eosinophilic pleuropericarditis are cephalosporins, dantrolene, propylthiouracil, and nitrofurantoin. To our knowledge, this is the first case report of pleuropericarditis related to vitamins B5 and H.

CONCLUSIONS:

This case suggests that vitamins B5 and H may cause symptomatic, life-threatening, eosinophilic pleuropericarditis. Physicians prescribing these commonly used vitamins should be aware of this potential adverse reaction.

PMID:
11302404
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center